Kentucky, 2023

Flash Flood and Flood in Kentucky, July 27, 2023

July 27, 2023 · NWS ILN · 5 events in 2 counties and zones

Scattered thunderstorms developed during the evening hours in a warm and humid airmass. The thunderstorms persisted into the overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the evening hours in a warm and humid airmass. The thunderstorms persisted into the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 27, 8:06 PM EST, 12 minutes earlier.

Area forecast discussion, Jul 27, 8:06 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
906 PM EDT Thu Jul 27 2023

.SYNOPSIS...
A weak boundary moving through the region will provide showers
and thunderstorms through this evening. Warm an humid
conditions will lead to dangerous heat indices in the 100 to 105
degree range this afternoon and again on Friday afternoon.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A general weakening trend in convection has been observed this
evening after showers and thunderstorms fired up during peak heating
just south of a dew point gradient near I-70. A few more strong
storms are possible around sunset since there is MLCAPE left to work
with. Additionally, high PWATs and slow storm motions have led to
some local flash flood issues where the heaviest rain has fallen.
Storm activity is expected to finally come to an end around midnight
although a storm or two could fire up on old outflow boundaries
left over from the current convection.

Regarding the heat, lows will not drop off much tonight. Forecast
lows are generally in the middle 70s along with high dew points. The
combination of warm temperatures and high dew points will make it
hard to get any relief from heat-related stress if not in an AC-
controlled indoor environment. Additionally, watch out for long-term
heat related illness during this stretch of hot weather.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Regionally, surface high pressure is to the southeast to start
the day on Friday with a large low pressure across the central
Plains and Midwest. Aloft, the aforementioned shortwave is
expected to be moving through region. Some cloud cover is
anticipated, but will ultimately depend on thunderstorm
intensity with any active complex moving into the area.

An excessive heat warning was considered for the entire area,
however, with uncertainty associated with morning and early
afternoon convection, decided to opt for a localized warning
across the Dayton and Cincinnati metro areas. Here, confidence
is higher that heat indices in excess of 105 degrees will have a
better chance of being reached, especially with the urban heat
influence taken into account.

Forecast soundings are very pessimistic (cap inversion) regarding
new convection forming over the area during the afternoon due
to the lack of strong synotpic forcing. However, outflow
boundaries moving southward from overnight convection to the
north can't be ruled out.

For Friday evening extending into the overnight, another
shortwave is expected to move through the Midwest, initiating a
new cluster of thunderstorms. The complex likely works its way
southeastward into the lower Great Lakes. Limited PoPs to chance
along and north of I-70 during the overnight, when this feature
would have the best chance for entering the area. Additional
confidence should be gained based on current conditions Friday
morning.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
The very warm and oppressively-humid airmass will linger in the
region into the day on Saturday as a cold front lays out in an
approximately E-W fashion across the heart of the OH Vly by
midday, perhaps very close to the I-70 corridor. This front will
undoubtedly provide a focus for diurnally-enhanced convection,
owing to sustained LL convergence/confluence near the southward-
sagging front. Of equal importance, especially in regards to
coverage/timing of storms, will be the arrival of a midlevel S/W
and midlevel height falls from the W by midday, enhancing
broader-scale ascent and forcing to further promote more robust
convection, especially during the afternoon and evening. This is
amidst an environment that should be characterized by strong
instability and sufficient (although not great) deeper-layer
shear. Given the favorable thermodynamic environment, including
decent midlevel lapse rates, do expect that strong to damaging
winds will be possible with any of the most pronounced activity.

Still some details to be resolved regarding this potential, but
strictly speaking from a synoptic-scale setup and general
pattern, this certainly should promote an episode of strong to
severe storms locally Saturday afternoon/evening. Expect that
activity should initiate near the I-70 corridor where LL
convergence will be maximized, with the greatest coverage
shifting S to near/S the OH Rvr into the evening. This activity
should be more widespread (in terms of coverage) than has been
the case in recent days, owing to the better broader-scale lift
amidst a ripening and highly unstable environment. Due to the
/very/ high PWAT environment, locally heavy rain and isolated
flooding may also accompany this activity.

With all of this being said, the convective evolution Friday
night into Saturday morning undoubtedly will dictate what
exactly evolves (and where it evolves) by Saturday
afternoon/evening as the front slowly drifts S through the
region during this time frame. Feel confident at this juncture
to add mention to the HWO given the overall pattern, with the
greatest coverage/potential for strong/severe storms to focus
near/S of the I-70 corridor Saturday afternoon/evening.

Of note as well for Saturday will be the continuation of a very
warm and humid airmass for locales still S of the front, with
heat index values near/in excess of 100 degrees likely again
near/S of the I-70 corridor. Of course, this will undoubtedly be
convectively-augmented with time, but certainly advisory
criteria should be met in many spots in the srn 2/3 of the ILN
FA prior to convective initiation Saturday afternoon.

Slightly cooler and considerably less humid air builds back
into the region late in the weekend into early next week as
temps trend closer to seasonal norms through at least the first
several days of next workweek.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
Areas of thunderstorms mainly near the Ohio River will continue to
slowly drift south this evening before weakening after 0000z.
Impacts from the thunderstorms should be confined to the
Cincinnati TAF sites early in the TAF period. By 0400z, any
convection is expected to be out of the area and VFR conditions
are forecast the rest of the TAF period outside of isolated
pockets of BR late overnight. There is only the outside chance
of showers and thunderstorms on Friday and mention is excluded
from the TAFs for now due to low probabilities.

Weak southerly flow may develop overnight. Southwesterly winds
increase to around 10 knots after 1200z Friday and persist through
the day.

OUTLOOK...Thunderstorms possible Friday night.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 9 PM EDT Friday for OHZ026-034-035-042>046-
     051>056-060-062>065-072>074-079>082-088.
     Heat Advisory until noon EDT Friday for OHZ061-070-071-077-078.
     Excessive Heat Warning from noon to 9 PM EDT Friday for OHZ061-
     070-071-077-078.
KY...Heat Advisory until 9 PM EDT Friday for KYZ089-090-094>100.
     Heat Advisory until noon EDT Friday for KYZ091>093.
     Excessive Heat Warning from noon to 9 PM EDT Friday for
     KYZ091>093.
IN...Heat Advisory until 9 PM EDT Friday for INZ050-058-059-066-073-
     075-080.
     Heat Advisory until noon EDT Friday for INZ074.
     Excessive Heat Warning from noon to 9 PM EDT Friday for INZ074.

&&

SYNOPSIS...JGL
NEAR TERM...Campbell
SHORT TERM...McGinnis
LONG TERM...KC
AVIATION...Campbell
Hazardous weather outlook, Jul 27, 3:19 PM EST, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
419 PM EDT Thu Jul 27 2023

OHZ026-034-035-042>046-051>056-282030-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-
Champaign-Clark-Madison-Franklin OH-Licking-
419 PM EDT Thu Jul 27 2023

...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT FRIDAY...

This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Additionally, a few strong to severe storms will be possible Friday
evening into the overnight hours. Damaging wind will be the main
threat along with the potential for heavy rainfall and localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073-075-080-KYZ089-090-094>100-OHZ060-062>065-
072>074-079>082-088-282030-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Ohio-Switzerland-
Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Preble-Greene-Fayette OH-Pickaway-Fairfield-Clinton-Ross-Hocking-
Brown-Highland-Adams-Pike-Scioto-
419 PM EDT Thu Jul 27 2023

...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT FRIDAY...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Additionally, a few strong to severe storms will be possible this
afternoon and evening. Damaging wind will be the main threat along
with the potential for heavy rainfall and localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

One or more rounds of storms will be likely on Saturday. Strong to
severe storms will be possible during this time frame, with damaging
wind and heavy rain and localized flooding being the primary
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ074-KYZ091>093-OHZ061-070-071-077-078-282030-
Dearborn-Boone-Kenton-Campbell-Montgomery-Butler-Warren-Hamilton-
Clermont-
419 PM EDT Thu Jul 27 2023

...HEAT ADVISORY IN EFFECT UNTIL NOON EDT FRIDAY...
...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TO 9 PM EDT FRIDAY...

This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky, Southwest Ohio and West Central Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Additionally, a few strong to severe storms will be possible this
afternoon and evening. Damaging wind will be the main threat along
with the potential for heavy rainfall and localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Excessive Heat Warning.

One or more rounds of storms will be likely on Saturday. Strong to
severe storms will be possible during this time frame, with damaging
wind and heavy rain and localized flooding being the primary
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 27, 7:13 PM EST, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
813 PM EDT Thu Jul 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     Tstm Wnd Dmg     White Oak               39.22N 84.60W
07/27/2023                   Hamilton           OH   911 Call Center

            Wires knocked down. Time estimated from
            radar.

&&
Local storm report, Jul 27, 7:17 PM EST, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Wilmington OH
817 PM EDT Thu Jul 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     Tstm Wnd Dmg     1 WSW Norwood           39.16N 84.47W
07/27/2023                   Hamilton           OH   911 Call Center

            Trees and wires knocked down onto car. Time
            estimated from radar.

&&
Special weather statement, Jul 27, 7:19 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Wilmington OH
819 PM EDT Thu Jul 27 2023

KYZ094-280045-
Owen KY-
819 PM EDT Thu Jul 27 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF OWEN COUNTY THROUGH
845 PM EDT...

At 818 PM EDT, a strong thunderstorm was located near Owenton, moving
east at 20 mph.

HAZARD...Wind gusts up to 40 mph, pea size hail, frequent
         cloud-to-ground lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Lightning can cause serious injury or death.
         Visibility will be poor and hydroplaning is possible.

Locations impacted include...
Owenton, Monterey, Gratz, Squiresville, Elk Lake, Beechwood, Harmony
and Elmer Davis Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3836 8487 3838 8490 3842 8488 3843 8493
      3845 8491 3846 8492 3846 8493 3843 8494
      3843 8496 3847 8495 3849 8499 3852 8498
      3852 8500 3856 8500 3861 8490 3853 8467
      3839 8468 3839 8469 3835 8474 3834 8479
TIME...MOT...LOC 0018Z 274DEG 15KT 3846 8490

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hickman
Special weather statement, Jul 27, 7:37 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Wilmington OH
837 PM EDT Thu Jul 27 2023

OHZ081-088-280100-
Scioto OH-Adams OH-
837 PM EDT Thu Jul 27 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN ADAMS
AND WEST CENTRAL SCIOTO COUNTIES THROUGH 900 PM EDT...

At 837 PM EDT, a strong thunderstorm was located near Peebles, moving
east at 20 mph.

HAZARD...Wind gusts up to 45 mph, half inch hail, frequent
         cloud-to-ground lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Lightning can cause serious injury or death.
         Visibility will be poor and hydroplaning is possible.

Locations impacted include...
West Union, Peebles, Blue Creek, Rarden, Otway, Dunkinsville, State
Route 348 at State Route 125, Wamsley and Cedar Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3880 8356 3897 8351 3896 8320 3882 8317
      3872 8322 3872 8340
TIME...MOT...LOC 0037Z 287DEG 19KT 3886 8337

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

Hickman
Special weather statement, Jul 27, 7:59 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Wilmington OH
859 PM EDT Thu Jul 27 2023

KYZ094-280130-
Owen KY-
859 PM EDT Thu Jul 27 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN OWEN
COUNTY THROUGH 930 PM EDT...

At 859 PM EDT, a strong thunderstorm was located 9 miles west of
Owenton, moving southeast at 25 mph.

HAZARD...Wind gusts up to 45 mph, half inch hail, frequent
         cloud-to-ground lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Lightning can cause serious injury or death.
         Visibility will be poor and hydroplaning is possible.

Locations impacted include...
Owenton, Monterey, Gratz, Squiresville, Elk Lake, Beechwood, Harmony
and Elmer Davis Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3836 8487 3838 8490 3842 8488 3843 8493
      3846 8491 3846 8493 3843 8494 3843 8495
      3847 8495 3849 8499 3852 8498 3851 8503
      3856 8501 3857 8504 3857 8507 3860 8506
      3861 8495 3851 8471 3835 8474 3834 8479
TIME...MOT...LOC 0059Z 293DEG 22KT 3850 8500

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

Hickman
Special weather statement, Jul 27, 8:01 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Wilmington OH
901 PM EDT Thu Jul 27 2023

OHZ088-280130-
Scioto OH-
901 PM EDT Thu Jul 27 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SCIOTO COUNTY
THROUGH 930 PM EDT...

At 901 PM EDT, a strong thunderstorm was located near Lucasville,
moving east at 25 mph.

HAZARD...Wind gusts up to 45 mph, half inch hail, frequent
         cloud-to-ground lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Lightning can cause serious injury or death.
         Visibility will be poor and hydroplaning is possible.

Locations impacted include...
Portsmouth, Wheelersburg, New Boston, South Webster, Rosemount,
Clarktown, Lucasville, Sciotodale, Rarden, Otway, Lombardsville,
Minford, West Portsmouth, State Route 335 at State Route 776, Turkey
Creek Lake, Friendship, Mcdermott, Portsmouth Regional Airport, Mount
Joy and Bear Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3869 8288 3874 8287 3876 8289 3873 8298
      3873 8303 3869 8306 3870 8317 3873 8327
      3897 8327 3897 8321 3896 8321 3894 8275
      3886 8276 3885 8276 3885 8272 3868 8277
TIME...MOT...LOC 0101Z 282DEG 21KT 3887 8307

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

Hickman

The radar

The Louisville radar (KLVX), 107 km away, was scanning. The volume nearest the first event began at 01:17 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flood, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Owen

When
July 27, 8:18 PM EST to 8:20 PM EST
Where
Owen County, 0.69 mi N of Squiresville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
38.540, -84.950

A few trees and large branches were downed along Squiresville Road.

Thunderstorm Wind, Owen

When
July 27, 8:27 PM EST to 8:29 PM EST
Where
Owen County, 1.76 mi WSW of New Liberty
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
38.610, -84.930

A few trees were downed.

Thunderstorm Wind, Boone

When
July 27, 9:02 PM EST to 9:04 PM EST
Where
Boone County, 2.68 mi NNW of Francisville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
39.135, -84.741

A few trees were downed along River Road.

Flood, Boone

When
July 27, 9:30 PM EST to 10:30 PM EST
Where
Boone County, 2.12 mi NW of Burlington to 1.98 mi N of Burlington
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.050, -84.750

High water was reported on a few roads in northern Boone County.

Flash Flood, Boone

When
July 27, 10:15 PM EST to 11:15 PM EST
Where
Boone County, 0.41 mi NE of Bullittsville to 0.76 mi NNE of Bullittsville
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.084, -84.724

High water was flowing across Worldwide Boulevard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117236, 1117237, 1117238, 1117239, 1117240.